Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 250, NWS St. Louis, MO

June 9, 2011Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 9, 2011, 4:06 PM CDT for Shelby County, Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 4:06 PM CDT (21:06 UTC)
Expired
Jun 9, 2011, 4:45 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
2.5 in
Wind
70.0 mph

County Shelby County, MO

The radar

The St Louis radar (KLSX), 171 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:51 PM CDTHAIL 0.25Shelbyville, MO
Jun 9, 4:51 PM CDTHAIL 0.752 N Shelbyville, MOON ROUTE 15.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
-95 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WUUS53 KLSX 092106
SVRLSX
MOC205-092145-
/O.NEW.KLSX.SV.W.0250.110609T2106Z-110609T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN NORTHEAST MISSOURI...

* UNTIL 445 PM CDT

* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP
  TO TENNIS BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 
  THIS STORM WAS LOCATED 5 MILES NORTH OF CLARENCE...OR 11 MILES
  NORTHEAST OF MACON...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHELBINA AND SHELBYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3983 9195 3967 9195 3973 9230 3987 9229
TIME...MOT...LOC 2106Z 274DEG 16KT 3981 9226
WIND...HAIL 70MPH 2.50IN

$$

BRITT
3 follow-up statements
670 
WWUS53 KLSX 092118
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT THU JUN 9 2011

MOC205-092145-
/O.CON.KLSX.SV.W.0250.000000T0000Z-110609T2145Z/
SHELBY MO-
418 PM CDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SHELBY COUNTY 
UNTIL 445 PM CDT...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
TENNIS BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
STORM WAS LOCATED 5 MILES NORTHEAST OF CLARENCE...OR 12 MILES
NORTHWEST OF SHELBINA...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SHELBINA AND SHELBYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL AND DAMAGING WIND GUSTS 
CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE 
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM 
WINDOWS.

&&

LAT...LON 3983 9195 3967 9195 3973 9230 3987 9229
TIME...MOT...LOC 2117Z 274DEG 16KT 3981 9220
WIND...HAIL 70MPH 2.50IN

$$

BRITT
303 
WWUS53 KLSX 092130
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT THU JUN 9 2011

MOC205-092145-
/O.CON.KLSX.SV.W.0250.000000T0000Z-110609T2145Z/
SHELBY MO-
430 PM CDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SHELBY COUNTY 
UNTIL 445 PM CDT...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
SHELBYVILLE...OR 9 MILES NORTHWEST OF SHELBINA...MOVING EAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  SHELBINA AND SHELBYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL AND HIGH WINDS CAPABLE OF 
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3983 9195 3967 9195 3973 9230 3987 9229
TIME...MOT...LOC 2130Z 277DEG 20KT 3980 9209
WIND...HAIL 70MPH 1.75IN

$$

BRITT
473 
WWUS53 KLSX 092146
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 PM CDT THU JUN 9 2011

MOC205-092155-
/O.EXP.KLSX.SV.W.0250.000000T0000Z-110609T2145Z/
SHELBY MO-
446 PM CDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SHELBY COUNTY HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.  A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR EASTERN 
SHELBY COUNTY UNTIL 515 PM CDT.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT.

LAT...LON 3983 9195 3967 9195 3973 9230 3987 9229
TIME...MOT...LOC 2145Z 277DEG 20KT 3979 9198

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:53 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 9, 3:53 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT THU JUN 9 2011

.DISCUSSION...
/237 PM CDT THU JUN 9 2011/

FCST FOCUS WILL REMAIN TSRA CHANCE THRU THE WEEKEND.

OUTFLOW FROM THIS MORNINGS CONVECTION SEEMS TO HAVE WASHED OUT
WITH LITTLE MORE THAN SOME CU TO DETERMINE THE LOCATION...EXCEPT
FOR THE WRN PORTIONS OF THE OF THE OUTFLOW WHERE SELY WINDS N OF
THE BOUNDARY ARE HELPING WITH LOW LEVEL CONVERGENCE. BELIEVE THIS
WILL BE THE FOCUS FOR SOME TSRA DEVELOPMENT THIS EVENING.

TSRA ACTIVITY SHUD LIFT NWD TONIGHT AS THE UPR LOW APPROACHES WITH
THE SFC CYCLONE DEEPENING AND WRMFNT LIFTING NWD AS WELL. WILL
KEEP BULK OF THE POPS ACROSS NRN PORTIONS OF THE CWA WITH SOME
CHANCES INTO CNTL MO.

THE SFC LOW CURRENTLY OVER S CNTL KS WILL MOVE NEWD WITH ADJACENT
CDFNT GRADUALLY MOVING SWD THRU THE CWA SOMETIME FRI. MDLS
INDICATE ANOTHER SFC LOW WILL MOVE ALONG THIS FNT ON
SAT...EVENTUALLY PUSHING THE FNT S OF THE CWA BY SAT EVENING. THIS
SHUD ALLOW FOR A COOLER WEEKEND AS THE SFC RIDGE SETTLES INTO THE
AREA.

A WRMFNT WILL QUICKLY LIFT NWD SAT NIGHT INTO SUN AS A S/W ROUNDS
THE TOP OF THE UPR RIDGE. THIS S/W SEEMS TO BE SOMEWHAT CONVECTIVE
INDUCED AND CONFIDENCE ON THIS FEATURE IS SOMEWHAT LOW BECAUSE OF
THAT. HOWEVER...WITH GOOD MDL CONSENSUS...IS DIFFICULT TO RULE
OUT.

FOR THE EXTD...MDLS CONTINUE TO BE IN GOOD AGREEMENT WITH
PLACEMENT OF LARGE SCALE FEATURES. AMOUNT OF TSRA DEVELOPMENT IS
DIFFERENT BETWEEN THE ECMWF AND GFS...WITH THE GEM HAVING VERY
LITTLE IN THE WAY OF TSRA WITH FNTS. TRIED TO TAKE A BLEND OF MDLS
FOR THE EXTD...WHICH MAKES IT DIFFICULT TO FIND A COMPLETELY DRY
PERIOD WITH THE NUMBERS OF SYSTEMS POTENTIALLY AFFECTING THE AREA.
THE BULK OF THE POPS ARE DUE TO DIFFERENCES IN TIMING OF SYSTEMS.

NEXT WEEKS SHUD START OFF RATHER COOL...BUT TEMPS SHUD QUICKLY
MODERATE. TRENDED TWD THE WARMER MOS AS ANY BREAKS IN CLOUDS SHUD
ALLOW TEMPS TO QUICKLY JUMP.

TILLY

&&

.AVIATION...
/1235 PM CDT THU JUN 9 2011/

CERTAINLY APPEARS N MO WILL BE PRIMARY FOCUS POINT FOR THUNDERSTORMS
THE NEXT 12 HOURS. ONGOING ACTIVITY FROM IRK TO JUST NE OF MCI
SHOULD CONTINUE TO WORK ENE THIS AFTERNOON AND IMPACT UIN AREA.
ADDITIONAL DEVELOPMENT EXPECTED SOMEWHERE BETWEEN STJ AND COU
LATER THIS AFTERNOON WHERE WEAK SHORTWAVE ENERGY WILL INTERACT
WITH STG SFC CONVERGENCE AND INSTABILITY...WITH THIS ACTIVITY ALSO
WORKING INTO UIN AREA EARLY THIS EVENING BEFORE FOCUS SHIFTS N
AND/OR NE OF OUR CWA OVERNIGHT.

MEANWHILE...OUTFLOW BOUNDARY WHICH PASSED THROUGH STL AND COU THIS
MORNING COULD KICK OFF ISOLATED CONVECTION THIS AFTERNOON...BUT
CURRENT LOCATION OF BOUNDARY SUGGESTS ANY OF THIS ACTIVITY WOULD
BE SOUTH OF THESE TERMINALS. WILL ALSO HAVE TO WATCH S EXTENT OF
SECOND ROUND OF CONVECTION OVER N MO LATER THIS AFTERNOON AND
EVENING...BUT ATTM THINK PRIMARY THREAT WILL BE N OF I-70
CORRIDOR.  EARLIER TAF HAD VCTS TO REFLECT THIS THINKING AND HAVE
CONTINUED WITH IT FOR THE TIME BEING.

SPECIFICS FOR KSTL...AS MENTIONED ABOVE...STL AREA FOR AFTERNOON
AND EARLY EVENING WILL PRIMARILY BE S OF CONVECTION AFFECTING N
MO...AND N OF THE THREAT OF CONVECTION WITH OUTFLOW BOUNDARY.
WINDS WHICH ARE CURRENTLY OUT OF THE NE DUE TO PASSAGE OF OUTFLOW WILL
GRADUALLY SWING AROUND TO THE SOUTHEAST DURING THE AFTERNOON AS
SYNOPTIC PRESSURE PATTERN BEGINS TO EXERT ITS INFLUENCE...AND THEN
BECOME SOUTHERLY OVERNIGHT...WITH SPEEDS LESS THAN 10 KTS.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 9, 4:00 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU JUN 9 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
400 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT...GENERALLY
ACROSS PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS. SOME OF THE STORMS COULD BE SEVERE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FOR
THURSDAY THROUGH MONDAY. SOME OF THESE STORMS COULD BE SEVERE
ON FRIDAY AND FRIDAY EVENING. LARGE HAIL AND DAMAGING WINDS ARE
THE PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ARE
ASKED TO REPORT ANY OBSERVED SEVERE WEATHER.

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:41 PM CDTSevere Thunderstorm WarningLSXKnox, Shelby64 min
Jun 9, 4:36 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Shelby39 min
Jun 9, 5:09 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls, Shelby51 min
Jun 9, 5:54 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls51 min
Jun 9, 6:26 PM CDTSevere Thunderstorm WarningLSXPike, Ralls30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.